MAUDE Adverse Event Report: WRIGHTS LANE SYNTHES USA PRODUCTS LLC CUTTER FOR TI ELASTIC NAILS; INSTRUMENT,CUTTING,ORTHOPAEDIC

WRIGHTS LANE SYNTHES USA PRODUCTS LLC CUTTER FOR TI ELASTIC NAILS; INSTRUMENT,CUTTING,ORTHOPAEDIC
Model Number 359.217
Medical Device Problem Code Break (1069)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 01/01/2019
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Complainant part is expected to be returned for manufacturer review/investigation, but has yet to be received.Reporter is synthes sales consultant.Without a lot number the device history records review could not be completed.Product was not returned.Based on the information available, it has been determined that no corrective and/or preventative action is proposed.This complaint will be accounted for and monitored via post market surveillance activities.If additional information is made available, the investigation will be updated as applicable.Device was used for treatment, not diagnosis.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.
 
Event or Problem Description
It was reported that on an unknown date, during an orthopedic procedure, the surgeon dropped the unknown ratchet wrench/ cutter for titanium elastic nail from the titanium elastic nail on the ground and the device broke.Another wrench was grabbed to complete the procedure.No fragments were generated.There was a one (1) minute of surgical delay.The procedure was successfully completed.There were no patient consequences.Concomitant device reported: unknown titanium elastic nail (part# unknown, lot# unknown, quantity 1).This report is for one (1) cutter for ti elastic nails.This is report 1 of 1 for complaint (b)(4).
 
Additional Manufacturer Narrative
Depuy synthes is submitting this report pursuant to the provisions of 21 cfr, part 803.This report may be based on information which depuy synthes has not been able to investigate or verify prior to the required reporting date.This report does not reflect a conclusion by fda, depuy synthes or its employees that the report constitutes an admission that the device, depuy synthes, or its employees caused or contributed to the potential event described in this report.H3 (device evaluated by mfr), h4 (device manufacture date), h6.Investigation summary: only the schluesselkoerper kpl.(article 5013617; product code: 359.217.004) and doublehex sw11 (article 50101971; product code: 321.200.002; lot#: 1981991) components were returned to cq.The handle was missing the slide, compression spring and locking pin.The blue handle's pin was slightly translated 1.26mm out of/1.43mm into the blue handle.The device's etching was faded.Dimensional inspection: drawing: griff mit sw11, feature: inner diameter, bore for pin, specification: 2.97-2.99mm, measurement: 2.97mm, result: conforming, measurement instrument: gauge pin gp32.Drawing: zyl-stift, feature: outer diameter, specification: 2.986-3mm, measurement: 2.992mm, result: conforming, measurement instrument: om147.Drawing: doublehex sw11, feature: 19mm retaining ring outer diameter (2x), specification: 18.94-18.97mm, measurement: 18.87mm, result: nonconforming, measurement instrument: ca818.In dhr 6933577 (see attachment ¿dhr_6933577.Pdf¿) related to lot#: 1981991 an nc#: ncr 105211 was opened the 27th of october 2008 (see attachment ¿dhr_6933577.Pdf¿ pages 15/16 of 18).According to this nc 14 articles (50101971) were found to be out of specification.For these articles, feature ø19 (-0.03/ -0.06) (see drawing) was found to be ø19 (-0.1/ -0.15).After having confirmed the functionality of the pieces, the final decision documented in the nc was ¿sonderfreigabe¿ (special release).For this reason, the 14 pieces were released anyway.Document/specification review the following drawings were reviewed during the investigation: cutter for ti elastic nails, handle for cutter 359.217, pin, doublehex sw11, no design issues or discrepancies were noted during the investigation.Our investigation has shown that the complaint condition is confirmed since three components (slider, spring and pin) of the device came off the wrench body.However, we assume that this damage was clearly caused post manufacturing, since it was dropped to the floor.Furthermore, it was not possible to address the final root cause, without having the missing parts back.This instrument was over 10 years in use without any issues.Therefore, it can be stated that this device functioned as intended prior the surgeon dropped the device to the ground.The above documented nc regarding the nonconforming doublehex sw11 diameter, has no influence on the holding function of the slider as the slider holds the doublehex and not vice versa.Therefore, this use as is nc is not relevant for this issue of falling off from the body.Based on the investigation findings, it has been determined that no corrective and/or preventative action is proposed.Device history: since we only received the following subcomponents back for investigation, it was not possible to find the correct lot number of the top level part: 359.217.Schluesselkoerper kpl.(article 5013617; product code: 359.217.004).Doublehex sw11 (article 50101971; product code: 321.200.002).The device history records of this components were reviewed during investigation and documented in the attachment: (b)(4).H11 corrected data: b3: unknown event date in 2019.Device was used for treatment, not diagnosis.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.

Brand Name
CUTTER FOR TI ELASTIC NAILS
Common Device Name
INSTRUMENT,CUTTING,ORTHOPAEDIC
Manufacturer (Section D)
WRIGHTS LANE SYNTHES USA PRODUCTS LLC
1302 wrights lane east
west chester PA 19380
MDR Report Key9079174
Report Number2939274-2019-60657
Device Sequence Number16888186
Product Code HTZ
UDI-Device Identifier10886982197153
UDI-Public(01)10886982197153
Combination Product (Y/N)N
Initial Reporter StateFL
Initial Reporter CountryUS
PMA/510(K) Number
EXEMPT
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup
Report Date (Section B) 08/20/2019
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number359.217
Device Catalogue Number359.217
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer10/22/2019
Initial Date Received by Manufacturer 08/20/2019
Supplement Date Received by Manufacturer10/22/2019
Initial Report FDA Received Date09/17/2019
Supplement Report FDA Received Date11/18/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
UNK - ELASTIC NAILS